Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and Sleep Disorder
Sep 30, 2003

Hi

I recently started a once a day regimen of Viread/Emtriva/Sustiva which is very convenient and reportedly a potent combo for treatment naive patients.

I recovered from a Sustiva rash but I wanted to ask about the sleep problems I am having (I suspect from the Sustiva) about 3 weeks into the therapy.

I have been sleeping 12-14 hours when I do not have to get up (on weekends) and when I do wake up, I end up going back to bed and napping (sometimes for another 2-3) hours.

I know the Sustiva dreams can potentially cause fatigue and exhaustion (I suppose because the drug can disrupt sleep patterns) but my question is: will this side effect pass in time? or is this something that could potentially be a chronic condition?? I do like the regimen but I am considering asking my doc about Viramune if the fatigue, exhuastion and sleep disruptions do not stop.

Response from Dr. Conway

Up to half of patients who are on Sustiva will develop some neurological or psychological symptoms in the first weeks of therapy. This includes the lethargy/increased sleeping that you describe. In the vast majority of cases, these will pass, so it is best to be patient.

If you end up having to change your Sustiva, Viramune would be an excellent, effective option that does not have this type of side effect.

HOWEVER...

I would also want to be sure that your symptoms be not due to some OTHER cause, like anemia. It is best that you go to your doctor and get evaluated (including appropriate blood tests) to make sure that there are no other causes for your symptoms.



Previous
General Weight Loss
Next
Lipoatrophy treatment using liquid silicone and the microdroplet technique

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement